Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Binghamton, NY

August 9, 2003Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 9, 2003, 11:11 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 11:11 PM EDT (03:11 UTC)
Expired
Aug 10, 2003, 2:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 100316
FFWBGM
NYC101-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1111 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 215 AM EDT.

* AT 1108 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE  
RAINFALL OVER THE FOLLOWING LOCATIONS...ADDISON...BATH...CAMERON...  
CAMPBELL...CANISTEO...CORNING...ERWINS...HORNELL...HOWARD... 
JASPER...PAINTED POST...SAVONA...SOUTH CORNING...WEST CAMERON...AND 
WOODHULL.

RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 1.5 INCHES OF RAIN HAS 
FALLEN OVER THE SOUTHERN PART OF THE COUNTY SINCE ABOUT 10 PM.  
ADDITIONAL DOWNPOURS CAN BE EXPECTED THROUGH AT LEAST MIDNIGHT.  
GIVEN RECENT HEAVY RAINFALL...FLOODING CAN BE ANTICIPATED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4202 7773 4202 7699 4204 7701 4225 7700
          4239 7718 4239 7771
2 follow-up statements
000 
WGUS71 KBGM 100555
FFSBGM
NYC101-100655-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH FLOOD WARNING 
FOR STEUBEN COUNTY THAT HAD BEEN IN EFFECT UNTIL 215 AM EDT.  

RAINFALL HAS DIMINISHED CONSIDERABLY EARLY THIS MORNING, THEREBY 
ENDING THE THREAT OF ADDITIONAL FLOODING.  HOWEVER, STANDING WATER 
MAY STILL BE ENCOUNTERED ON SOME AREA ROADWAYS FROM EARLIER HEAVY 
RAINS.  BE AWARE OF THIS POSSIBILITY AND TRAVEL WITH CAUTION, 
ESPECIALLY AT NIGHT.

$$

LAT...LON 4202 7773 4202 7699 4204 7701 4225 7700
          4239 7718 4239 7771
000 
WGUS71 KBGM 100558 CCA
FFSBGM
NYC101-100655-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD STATEMENT...CORRECTION FOR PRODUCT HEADER 
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 AM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH FLOOD WARNING 
FOR STEUBEN COUNTY THAT HAD BEEN IN EFFECT UNTIL 215 AM EDT.  

RAINFALL HAS DIMINISHED CONSIDERABLY EARLY THIS MORNING, THEREBY 
ENDING THE THREAT OF ADDITIONAL FLOODING.  HOWEVER, STANDING WATER 
MAY STILL BE ENCOUNTERED ON SOME AREA ROADWAYS FROM EARLIER HEAVY 
RAINS.  BE AWARE OF THIS POSSIBILITY AND TRAVEL WITH CAUTION, 
ESPECIALLY AT NIGHT.

$$

LAT...LON 4202 7773 4202 7699 4204 7701 4225 7700
          4239 7718 4239 7771

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:20 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 9, 10:20 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 PM EDT SAT AUG 9 2003

UPDATE TO EXTEND WATCH TO ALL COUNTIES OVERNIGHT. NE COUNTIES NOT IN
WATCH UNDER FLS NOW WITH REST OF COUNTIES NOT BEFORE COVERED GETTING
INTO THE HEAVY RAIN. THUNDERSTORMS AND SHOWERS WITH HEAVY RAIN TO
CONTINUE THROUGH MOST OF NIGHT AS SHORT WAVE MOVES NE INTO CWA.
PLENTY OF MOISTURE WITH DEWPTS A70 AND PWAT BETWEEN 1.5 AND 2. FOG
WILL BE AROUND AGAIN TONIGHT WITH TEMP DEWPTS CLOSE ALREADY. TAC

PREVIOUS AFD...
ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT
SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL
TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD
TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG
WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY
OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME
PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS
WARRANTED.

SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA
DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC
FOR MORNING HOURS.

SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL
CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON
IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION
LATE DAY.

EXTENDED PERIOD (MON NGT - SAT)

MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK.
ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME
TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING
OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE
THEM TUES NIGHT.  MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE
PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR
(FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS.  ONCE THE
SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END
OF THE WEEK.

AVIATION...
SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS
AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN
LIFR...AT ANY TIME.  AS FLOW OFF ATLANTIC INCREASES PREVAILING
CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING.  CEILINGS WILL
CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND
SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER
MIDNIGHT.

.BGM...FLOOD WATCH OVERNIGHT...ALL CENTRAL NY AND NE PA
NYZ009-015>018-022>025-036>037-044>046-055>057-062-PAZ038>040-043-044
-047-048

SHORT TERM...RRM
EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 6:52 AM EDT, 16 hours 19 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME
HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING
OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 9, 5:30 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0530 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ORISKANY                  NY   FLOOD
08/09/03   ONEIDA                         NUMEROUS ROADS CLOSED AND
                                          BASEMENTS FLOODED.

MJC
Local storm report, Aug 9, 6:28 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0628 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    WHEELER                   NY   FLASH FLOOD
08/09/03   STEUBEN                        WASHOUTS ALONG ROUTE 53.
                                          WATER FLOWING ACROSS
                                          BRIDGE.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:40 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.